Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 17, 2016, 2:45 PM CDT for 4 counties in Alabama. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2016, 2:45 PM CDT (19:45 UTC)
- Expired
- Mar 17, 2016, 3:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 45 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 3:00 PM CDT | HAIL 1 | Level Plains, AL | PHOTOS ON SOCIAL MEDIA OF HAIL ESTIMATED AROUND QUARTER SIZE |
| Mar 17, 3:00 PM CDT | HAIL 1.75 | Daleville, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
070 WUUS52 KTAE 171945 SVRTAE ALC031-045-061-069-172015- /O.NEW.KTAE.SV.W.0062.160317T1945Z-160317T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 245 PM CDT THU MAR 17 2016 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA... NORTHWESTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA... NORTH CENTRAL GENEVA COUNTY IN SOUTHEASTERN ALABAMA... SOUTHWESTERN DALE COUNTY IN SOUTHEASTERN ALABAMA... * UNTIL 315 PM CDT * AT 244 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF ENTERPRISE...MOVING NORTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... DALEVILLE...ENTERPRISE...LEVEL PLAINS...CLAYHATCHEE...COFFEE SPRINGS... COPPINVILLE...KEYTON...BATTENS CROSSROADS...CENTRAL CITY...ENTERPRISE MUNICIPAL A/P...GERALD...COOL SPRINGS...LUCILE...SHELL ARMY FIELD... CHANCELLOR AND CAIRNS AAF. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3122 8599 3140 8584 3124 8563 3113 8585 TIME...MOT...LOC 1944Z 235DEG 14KT 3121 8589 HAIL...1.00IN WIND...<50MPH $$ 1-WESTON
2 follow-up statements
379
WWUS52 KTAE 171957
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM CDT THU MAR 17 2016
ALC031-045-061-069-172015-
/O.CON.KTAE.SV.W.0062.000000T0000Z-160317T2015Z/
COFFEE AL-HOUSTON AL-GENEVA AL-DALE AL-
257 PM CDT THU MAR 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EAST CENTRAL COFFEE...NORTHWESTERN HOUSTON...NORTHEASTERN GENEVA
AND SOUTHWESTERN DALE COUNTIES...
AT 257 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEVEL PLAINS...
OR NEAR DALEVILLE...MOVING NORTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ENTERPRISE...LEVEL PLAINS...CLAYHATCHEE...COPPINVILLE...
GERALD...KEYTON AND CAIRNS AAF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3128 8587 3137 8581 3124 8563 3119 8577
TIME...MOT...LOC 1957Z 238DEG 24KT 3127 8577
HAIL...1.75IN
WIND...<50MPH
$$
1-WESTON788
WWUS52 KTAE 172008
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM CDT THU MAR 17 2016
ALC031-061-069-172018-
/O.CAN.KTAE.SV.W.0062.000000T0000Z-160317T2015Z/
COFFEE AL-HOUSTON AL-GENEVA AL-
308 PM CDT THU MAR 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEE...
NORTHWESTERN HOUSTON AND NORTHEASTERN GENEVA COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3134 8577 3127 8567 3125 8567 3123 8569
3123 8571 3130 8579 3132 8579
TIME...MOT...LOC 2008Z 235DEG 14KT 3130 8573
$$
ALC045-172015-
/O.CON.KTAE.SV.W.0062.000000T0000Z-160317T2015Z/
DALE AL-
308 PM CDT THU MAR 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN DALE COUNTY...
AT 308 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DALEVILLE...
MOVING NORTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ENTERPRISE...LEVEL PLAINS...CLAYHATCHEE...GERALD AND CAIRNS
AAF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3134 8577 3127 8567 3125 8567 3123 8569
3123 8571 3130 8579 3132 8579
TIME...MOT...LOC 2008Z 235DEG 14KT 3130 8573
HAIL...1.75IN
WIND...<50MPH
$$
1-WESTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:42 PM CDT, 3 minutes earlier.
Area forecast discussion, Mar 17, 2:42 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 342 PM EDT THU MAR 17 2016 .Near Term [Through Tonight]... The cold front has stalled just north of our area along a line from Charleston to Montgomery to south Mississippi. This boundary, along with dewpoints in the mid 60s will provide a good environment for thunderstorms to form as impulses of energy move through overnight. A few storms could be on the strong to severe side. PoPs will be in the 30 to 50% range overnight. Lows will upper 50s to lower 60s. .Short Term [Friday Through Saturday Night]... Stalled frontal boundary will remain draped across the area through Saturday. Latest model runs place the front further north keeping moist southerly flow and low level convergence across a majority of the CWA through this event. Coupled that with a few minor disturbances moving across the southeast CONUS and atop the frontal boundary means a wet short term for our area. PWATs of 1.3+ inches will give us good rainfall amounts and no wonder the latest model guidance and WPC guidance continues the upward trend. Broadbrush 2-4 inch rainfall amounts are now expected with locally higher amounts. Instability and shear progs over the past 24 hours have increased as well so expect more thunderstorms through Saturday. SPC has a marginal risk for severe thunderstorms across our far western counties so will need to keep an eye out for isolated severe storms through Friday. Late Saturday and Saturday night another frontal system enters the mix which will help push most of the rain eastward by the start of the long term period. A cooler and drier airmass is expected behind the next front being ushered in by high pressure sliding into the southern Plains. .Long Term [Sunday Through Thursday]... Cooler and quiet conditions are on tap to begin the long term with clearing skies Sunday leading to good radiational cooling Sunday night and below normal temperatures through Tuesday. Overnight lows Sunday and Monday nights will fall into the upper 30s with highs Monday in the lower to middle 60s. As the high pressure shifts to the east coast Tuesday, a return to southeast flow is expected with a slow warmup. Temperatures will return to above normal Wednesday and Thursday. The next system to impact the region will be late Thursday as a strong storm system enters the southern United States. && .Aviation... [Through 18Z Friday] A stationary front is located just to the north of the area with isolated showers and thunderstorms expected through the period. MVFR conditions are possible with thunderstorms this afternoon and evening. Fog is expected again tomorrow morning around sunrise and visibilities will drop to IFR. && .Marine... Showers and thunderstorms will be abundant over the next 48 hours as a stationary front will remain near the northern Gulf Coast with moist onshore flow continuing. A few minor disturbances will move across the southeast United States which will aid in precipitation coverage. Another front will move through Saturday night which will finally kick precipitation eastward. Strong north winds are expected Saturday night through Sunday night behind the frontal passage with advisory level conditions possible. Conditions improve Monday and Tuesday as high pressure settles in across the area. && .Fire Weather... Hazardous fire weather conditions are not expected over the next several days. && .Hydrology... Latest model guidance continues to show a wide swath of 2-4 inch rainfall amounts through Saturday night across the area with the heaviest amounts across the I10 corridor as a stalled front will remain through the first half of the weekend. Having the rainfall spread out over several days will help mitigate flash flooding concerns, but these totals are expected to cause some rises along our area rivers, some of which may return to action stage or to flood stage. The lower Choctawhatchee and Apalachicola basins are currently the fullest and most likely to be impacted. && .Preliminary Point Temps/PoPs... Tallahassee 62 79 63 78 53 / 50 70 70 70 50 Panama City 65 76 65 72 53 / 30 70 70 70 50 Dothan 59 75 61 73 47 / 50 80 70 70 30 Albany 58 74 59 73 48 / 50 70 70 70 40 Valdosta 61 75 61 77 54 / 50 70 70 70 50 Cross City 62 79 63 78 59 / 30 50 60 60 50 Apalachicola 65 74 66 74 55 / 30 60 60 70 50 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AL...NONE. GM...NONE. && NEAR TERM...WESTON SHORT TERM...SCHOLL LONG TERM...SCHOLL AVIATION...WESTON MARINE...SCHOLL FIRE WEATHER...HARRIGAN HYDROLOGY...MOORE/SCHOLL
In the hours before
Special weather statement, Mar 17, 10:57 AM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1157 AM EDT THU MAR 17 2016 FLZ008>010-012-108-112-171630- HOLMES FL-CENTRAL WALTON FL-SOUTH WALTON FL-COASTAL BAY FL- INLAND BAY FL-WASHINGTON FL- 1157 AM EDT THU MAR 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON...WALTON AND SOUTH CENTRAL HOLMES COUNTIES UNTIL 1230 PM EDT/1130 AM CDT/... AT 1156 AM EDT/1056 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF DE FUNIAK SPRINGS...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VERNON...EGLIN AIR FORCE BASE...LIVE OAK...FREEPORT...PONCE DE LEON... WESTVILLE...EBRO...GREENHEAD...SMYRNA...KNOX HILL...RED BAY...DOUGLASS CROSSROAD...ROCK HILL...HINSONS CROSSROADS...BRUCE...MILLERS FERRY... EUCHEEANNA...HOLMES VALLEY AND RED HEAD. LAT...LON 3078 8587 3052 8559 3037 8601 3059 8620 TIME...MOT...LOC 1556Z 238DEG 20KT 3053 8600 1-WESTON
Special weather statement, Mar 17, 11:34 AM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 PM EDT THU MAR 17 2016
FLZ017>019-027-028-118-127-128-171700-
LEON FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-COASTAL JEFFERSON FL-
COASTAL TAYLOR FL-INLAND TAYLOR FL-INLAND WAKULLA FL-MADISON FL-
1234 PM EDT THU MAR 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...
SOUTHWESTERN JEFFERSON...NORTHEASTERN WAKULLA AND SOUTHEASTERN LEON
COUNTIES UNTIL 100 PM EDT...
AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODVILLE...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WOODVILLE...ST. MARKS...TALLAHASSEE...WAKULLA...CAPPS...NATURAL BRIDGE...
FALLSCHASE...BETHEL...WAUKEENAH...EIGHT MILE POND...BELAIR...RALFORD
GREENWAY...CHAIRES...NEWPORT...LUTTERLOH...CHAIRES CROSSROADS...PLUM
ORCHARD...LAKE MUNSON...LAMONT AND HELLS HALF ACRE.
LAT...LON 3007 8394 3009 8400 3010 8400 3011 8401
3010 8401 3010 8402 3011 8403 3015 8415
3026 8442 3051 8421 3037 8376
TIME...MOT...LOC 1633Z 289DEG 38KT 3032 8415
1-WESTONLocal storm report, Mar 17, 11:45 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1245 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND DMG 4 SW TALLAHASSEE 30.39N 84.32W
03/17/2016 LEON FL UTILITY COMPANY
POWERLINES DOWN AT CAPITAL CIRCLE SW AND SPRINGHILL
&&
EWESTONLocal storm report, Mar 17, 11:59 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1259 PM EDT THU MAR 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL FREEPORT 30.50N 86.14W
03/17/2016 E1.00 INCH WALTON FL BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED IN FREEPORT.
&&
EWESTONThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:56 PM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale, Henry, Houston | 49 min |
| Mar 17, 3:27 PM CDT | Severe Thunderstorm Warning | TAE | Dale, Henry | 38 min |
| Mar 17, 4:30 PM CDT | Special Weather Statement | TAE | Henry | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.